Antibiotics and Probiotics
In the modern day world, doubts over the efficacy of the concurrent use of antibiotics and probiotics in the prevention of diarrhea mediated by Clostridium difficle are existent. Such is the case given the lack of agreement on whether such an incorporation of probiotics in the treatment plan of individuals on broad-spectrum antibiotics will prevent C. difficle-mediated diarrhea. In essence, a closer look at this issue is the focus of this discussion, which seeks to shed more light on the utilization of probiotics in the prevention of Clostridium difficle-mediated diarrhea.
Primarily, the use of probiotics is efficacious in the lowering incidences of diarrhea due to C. difficleproliferation. Central to this deduction is the current state of evidence on this subject that links the decreased C. difficle associated diarrhea cases. For instance, according to Angelakis, Merhej, and Raoult, (2013), patients on broad-spectrum antibiotics and probiotics were less vulnerable to C. difficle associated diarrhea. Going by this finding and much more in other high-profile studies, it is beyond doubt that the use of probiotics is of the essence to the prevention of diarrhea for patients on antibiotics.
Despite the efficacy in preventing C. difficle associated diarrhea, the probiotics’ use comes with its fair share of challenges that are worth noting. That is for sure given the existence of various side effects after using probiotics. Befitting examples of such adverse effects include but not limited to abdominal cramps, nausea, rash, vomiting, flatulence, low appetite, constipation, increased phlegm, chest pain, and abdominal bloating (Issad & Moucari, 2014). Such adverse effects are more common in immune-compromised patients as compared to immune-competent individuals (Goldenberg, Lytvyn, Steurich, Parkin, Mahant & Johnston, 2015). Evidently, the use of this treatment option necessitates monitoring of a person for the prevention of causing unintended havoc.
In closure, from this analysis, it is apparent that probiotic use in patients on antibiotics is of utmost importance to the prevention of diarrhea mediated by C. difficle proliferation. However, striking a balance in the utilization of this regimen is significant since probiotics have side effects that one cannot ignore. As such, going into the future, an understanding of this kind is of the essence to the realization of common ground.
Angelakis, E., Merhej, V., & Raoult, D. (2013). Related actions of probiotics and antibiotics on gut microbiota and weight modification. The Lancet Infectious Diseases. https://doi.org/10.1016/S1473-3099(13)70179-8
Goldenberg, J.Z, Lytvyn, L., Steurich, J., Parkin, P., Mahant, S., & Johnston, B.C. (2015). Probiotics for the prevention of pediatric antibiotic-associated diarrhea. Cochrane Database of Systematic Reviews, 12(CD004827).
Issa, I., & Moucari, R. (2014). Probiotics for antibiotic-associated diarrhea: Do we have a verdict?. World journal of gastroenterology: WJG, 20(47), 17788.